Everyone loses between 50 and 100 hairs a day, this is natural and part of your body. In fact, as you age it is natural for the thickness and color of your hair to reduce. This is due to changes in pigmentation and other natural events.
However, your hair is also affected by many other things, including some medication. It’s a good idea to be aware of how medication affects your hair, even if it is not possible to stop taking the medication. The good news is that hair loss from medication is often temporary, which means you can talk to your doctor about using a different medication.
Dealing With Medication-Related Hair Loss
If you are taking medication and concerned about your hair then there are two things you need to do straight away.
- Switch Product
Take a look at the hair product you are using and make sure it isn’t relying on chemicals to get your hair looking good. If it is then it is time to change it and select a natural product, such as one of the hair care products from the Purple shampoo range.
They are gentler and better for your hair.
- Talk To Your Doctor
If you are self-prescribing medication then you can stop. But, if the hair issue has only started since you have been taking specific medication, it is time to ask your doctor what other options there are.
You’ll find they are supportive and there is nearly always an alternative that is worth trying.
Most Common Medications That Cause Issues
To help you identify whether it is age, your medication, or something else giving you the issue, you should note the medications that most commonly cause hair issues.
Anticoagulants are blood thinners and there are many different ones available. They thin your blood to reduce the likelihood of blood clots. Unfortunately, these medications can also cause hair loss, it can affect any area of your scalp and generally affect all of the scalp. You’ll notice the difference approximately 12 weeks after you start taking the medication.
- Beta Blockers
Beta blockers help to lower your blood pressure and reduce the risk of cardiovascular issues. However, they can also cause hair loss. This is usually evenly distributed across your scalp, resulting in thinning first.
- Medicines For Gout
Gout can be extremely painful and many sufferers use medication to relieve the inflammation and pain. This can also result in general hair loss.
Antidepressants are essential for those suffering from this condition but, they can also cause general hair loss. As this can contribute to the depressive state, it is especially important that this is monitored.
Both male and female hormone replacement can cause hair loss. In men, this is particularly concerning as hormones such as testosterone and even anabolic steroids can cause baldness.
The bottom line is when taking new medication monitor your body. Most changes take 2-3 months to be noticeable. But, if you have an issue you should speak to your doctor to see if there is a better medication available.